Hail, Pawnee
- When
- June 26, 5:50 PM CST
- Where
- Pawnee County, 2.33 mi NNW of Du Bois
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.060, -96.070
Public report of hail estimated up to 1 inch in diameter.
On the evening of June 26th, 2025, scattered thunderstorms developed across extreme southeast Nebraska, fueled by a lingering surface front. While bulk shear values of 20-30 knots generally prevented storms from staying organized, one particular storm just north of the Nebraska-Kansas border managed to persist.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
On the evening of June 26th, 2025, scattered thunderstorms developed across extreme southeast Nebraska, fueled by a lingering surface front. While bulk shear values of 20-30 knots generally prevented storms from staying organized, one particular storm just north of the Nebraska-Kansas border managed to persist. This storm briefly produced hail estimated up to 1 inch in diameter near Du Bois, Nebraska. The thunderstorms gradually moved southward and weakened throughout the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 26, 5:34 PM CST, 16 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Omaha/Valley NE 634 PM CDT Thu Jun 26 2025 .KEY MESSAGES... - Scattered strong to severe storms are possible this evening across southeast Nebraska and southwest Iowa. - Temperatures will begin to climb again, into the low to mid 90s across the area, by Saturday and continuing through the weekend. Heat indices up to 100-105 are possible. - Storms return to the northern portions of the area by Saturday evening, a few of which could be severe. && .DISCUSSION... Issued at 212 PM CDT Thu Jun 26 2025 Today Showers and thunderstorms waned briefly this morning as the stronger forcing shifted off to our northeast. Temperatures have ramped up into the mid 80s this afternoon, with dew points pushing into the 70s, bolstering instability once more. Storms fired in the vicinity of the boundary draped from Beatrice to Mapleton, IA early this afternoon. Shear vectors look to be marginal, at 20-30kts, likely not sustaining strong updrafts for hail production. However, we could see a few strong to severe wind gusts reach the surface this afternoon and evening. While these showers and storms could produce isolated heavy rainfall amounts, with PWATs up to 2", the CAMs indicate these storms should be fairly progressive, mitigating some of the flooding potential. Additionally, the heaviest rain this evening will likely fall over southeast Nebraska and into southwest Iowa, missing the area that received 1"-4" of rain yesterday. Storms are expected to clear the forecast area by 10 PM this evening, with quiet conditions prevailing through the overnight hours. Light winds and abundant moisture across the region could lead to the development of some patchy fog over northeast Nebraska into western Iowa late tonight into early Friday morning. Friday through Sunday... Zonal flow will overspread the forecast area through the day Friday, as southerly winds draw warm moist air back into the region. Highs on Friday will top out in the upper 80s and low 90s. A shortwave rippling along the NE/SD border could kick off some storms Friday afternoon/evening, with the best chance at rain being over northeast Nebraska. Dry conditions return Friday night into Saturday with highs pushing into the 90s, although it will feel more like 100-105 in the shade with dewpoints pushing into the low 70s. The warm moist conditions indicate the potential for a well-juiced atmosphere with 2000-3000+ J/kg of CAPE. Luckily, no forcing mechanisms arrive to set off storms until late Saturday night when a surface trough drifts into northeast Nebraska. Should these storms develop, they will likely be offset from the greatest instability, and shear once again looks to be lacking. That being said, these parameters still appear sufficient to support at least a Slight Risk for strong to severe storms creeping into Northeast Nebraska overnight. Spotty precipitation could linger into Sunday morning, with renewed storm chances developing along a frontal boundary Sunday afternoon and evening. Temperatures remain warm through the weekend, with highs in the 90s again Sunday and heat indices approaching 100. Monday and Beyond... High pressure developing over the southern CONUS should help us dry out a bit more into early next week, however the occasional ridge running shortwave could bring us spotty precip throughout the coming week. Temperatures are expected to remain seasonal with highs in the mid to upper 80s. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 634 PM CDT Thu Jun 26 2025 VFR conditions this evening as storms are staying off to the east. Clearing skies and calming winds will set up a good environment for fog or haze development. Models are really highlighting northeast Nebraska for the greatest potential (80%) for fog overnight tonight. There is some uncertainty in how far south the fog bank will extend, so expect an 80% chance for fog at KOFK, and 60% chance at KOMA. Fog shouldn't get as far south as KLNK, but this site could see some haze develop (with a 20% chance for fog). Light and variable winds overnight will become predominantly southeasterly Friday morning and increase as fog is clearing around 14-15Z. Expect mostly clear skies through the remainder of the TAF period && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...KG AVIATION...McCoy
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 229 PM CDT Thu Jun 26 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-270930- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 229 PM CDT Thu Jun 26 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight Heavy rainfall overnight has lead to rapid rises on area streams, with some flooding being observed. Larger rivers such as the Platte, Elkhorn, and Missouri could see water levels rise to near flood stage in the coming days. Flash flooding will also remain a concern today in areas where showers and thunderstorms continue. Finally, there is a chance of locally strong wind gusts of 50 to 60 mph with thunderstorms developing this afternoon into evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday We could see another round of strong to severe storms Saturday night through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time, but wind and rainfall reports are appreciated.
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
303 PM CDT Thu Jun 26 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM Tstm Wnd Gst 6 NE Emerson 41.08N 95.33W
06/26/2025 M53 MPH Montgomery IA Public
Measured by public mesonet station.
&&
DMPThe Topeka radar (KTWX), 119 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
1 hail. Local standard time, as filed.
Public report of hail estimated up to 1 inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264197.